Skip to main content

Verified by Psychology Today

Sex

Propecia: More Hair, Less Sex?

The looming question: Will the men's sex drives ever return?

Male vanity arrived at a difficult crossroads today thanks to a damning study in the Journal of Sexual Medicine about the hair-growth medication Propecia.

The authors of this study conducted interviews with 71 otherwise healthy men aged 21–46 years who reported the onset of sexual side effects after they began taking Propecia. (The problems had to last for at least 3 months after the men stopped using Propecia.)

photo of bald head with caption

In short, 94% of these men develped low libido, 92% developed erectile dysfunction, and 69% developed problems having an orgasm. The mean number of times the men had sex went down from 25.8 to 8.8 times a month. And here's the real clinker: the sexual side effects lasted for 40 months, with 20% of the men who participated in the study having sexual problems that lasted for more than six years.

According to the study authors, "The looming question for all the subjects is whether their sexual function will ever recover."

According to the Propecia website: "PROPECIA, an FDA-approved pill, is different." No kidding.

For those of you who are taking a stronger version of Propecia called Proscar--which is used to treat enlarged prostates--take note.

For those of you with pharmaceutical stock in your portfolio, Propecia is made by Merck. Lawsuits have already begun.

Thanks for the heads-up to Ed Silverman and his ever compentent Pharmalot blog.

advertisement
More from Paul Joannides Psy.D.
More from Psychology Today